Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 1997, 7:56 PM CDT for Ector County, Midland County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 1997, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 18, 1997, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Ector County, TX, Midland County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 190055 FFWMAF TXC135-329-190300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 756 PM CDT MON AUG 18 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN TEXAS ...ECTOR COUNTY ...MIDLAND COUNTY VERY HEAVY RAINS FROM SEVERE THUNDERSTORMS ARE AFFECTING MIDLAND/ODESSA. RAINFALL RATES OF OVER 2 INCHES PER HOUR ARE EXPECTED THROUGH 830 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:53 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 18, 2:53 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 253 PM CDT MON AUG 18 1997 FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC ...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER ...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER MOIST FOR THIS PART OF THE NATION. MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD. HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS (AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING. PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE. MAF 72/96 30/20 CNM 70/94 40/20 MRF 59/85 30/20 P07 73/94 10/10 BB/JF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
| Aug 18, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 33 min |
| Aug 18, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 33 min |
| Aug 18, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 31 min |
| Aug 18, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 47 min |
| Aug 18, 8:51 PM CDT | Flash Flood Warning | MAF | Glasscock, Martin | 2 hr |
| Aug 18, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| Aug 18, 9:43 PM CDT | Flash Flood Warning | MAF | Howard | 107 min |
| Aug 18, 9:50 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Aug 19, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 34 min |
| Aug 19, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 35 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.